Because steroids are hormones, patients who use them for long periods of time must be carefully monitored. The most common side effects are: weight gain; thinning of the skin; upset stomach; muscle weakness in the thighs, shoulders, and neck; “masking” or hiding a fever; mood swings; insomnia; pneumonia; and increased blood sugar levels (especially in patients with diabetes). Steroids can also interact with some seizure medications, either raising or lowering the seizure medicine levels in the blood, which can affect their effectiveness. Your doctor can explain other side effects that may occur with steroid use.
The medical information provided in this site is for educational purposes only and is the property of the American Osteopathic College of Dermatology. It is not intended nor implied to be a substitute for professional medical advice and shall not create a physician - patient relationship. If you have a specific question or concern about a skin lesion or disease, please consult a dermatologist. Any use, re-creation, dissemination, forwarding or copying of this information is strictly prohibited unless expressed written permission is given by the American Osteopathic College of Dermatology.